Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS North Platte, NE

March 14, 2019Wheeler County, Nebraska

NWS North Platte, NE issued this flash flood warning at Mar 14, 2019, 6:18 PM CDT for Wheeler County, Nebraska. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 6:18 PM CDT (23:18 UTC)
Expired
Mar 15, 2019, 6:02 AM CDT
In force
12 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
Major

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 161 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WGUS53 KLBF 142318
FFWLBF
NEC183-151115-
/O.NEW.KLBF.FF.W.0003.190314T2318Z-190315T1115Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
618 PM CDT THU MAR 14 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Southwestern Wheeler County in north central Nebraska...

* Until 615 AM CDT Friday.

* At 608 PM CDT, emergency management reported the dam at Ericson 
  Lake was in imminent danger of failure. Flash flooding is imminent 
  downstream of the dam along the Cedar River.

* Locations impacted include...
  Areas along the Cedar River downstream of Ericson Lake Dam. 

Flash flooding is imminent on The Cedar River downstream from 
Ericson Lake! More information will be given as it is made 
available. 

Expect flooding similiar to when the dam previously failed on June 
13th 2010. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! Act quickly to protect your life!

Please report flooding to your local law enforcement agency or 
emergency management when you can do so safely.

&&

LAT...LON 4174 9875 4181 9875 4180 9846 4174 9845

$$

Buttler
2 follow-up statements
817 
WGUS73 KLBF 150239
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
939 PM CDT THU MAR 14 2019

NEC183-151115-
/O.CON.KLBF.FF.W.0003.000000T0000Z-190315T1115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wheeler NE-
939 PM CDT THU MAR 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FRIDAY
FOR SOUTHWESTERN WHEELER COUNTY...

At 928 PM CDT, emergency management in Wheeler County reported that 
water was to the top of Ericson Dam. Though dam failure has not 
occurred, there is still a high risk of failure overnight. 

Some locations that will experience flooding include...
locations below Ericson Dam along the Cedar River.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

If the dam were to fail, flooding will be similar to when the dam 
previously failed on June 13th 2010. 

&&

LAT...LON 4174 9875 4181 9875 4180 9846 4174 9845

$$

Buttler
930 
WGUS73 KLBF 151102
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
602 AM CDT FRI MAR 15 2019

NEC183-151111-
/O.CAN.KLBF.FF.W.0003.000000T0000Z-190315T1115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wheeler NE-
602 AM CDT FRI MAR 15 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WHEELER COUNTY IS
CANCELLED...

A new Flash Flood warning will be issued for this event.

LAT...LON 4174 9875 4181 9875 4180 9846 4174 9845

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 3:07 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 14, 3:07 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Thu Mar 14 2019

.SHORT TERM...(This evening through Friday night)
Issued at 306 PM CDT Thu Mar 14 2019

Wind and winter weather headlines end early this evening. Still
some patchy blowing snow this evening.

Skies will become mostly clear tonight as surface high pressure
builds into the region. Temperatures coldest across the west, into
the single digits Sheridan County. Lower 20s across the east.

On Friday, mostly sunny skies with winds west northwest 5 to 15
mph. Temperatures rise to the low to mid 40s southwest nebraska,
to near 35 northern Nebraska.

For Friday night, a disturbance will push southeast through the
Dakotas bringing an increase in clouds to the northeast. Lows
mainly from 15 to 20.

.LONG TERM...(Saturday through Thursday)
Issued at 306 PM CDT Thu Mar 14 2019

Mainly dry Saturday through next Thursday. Northwest flow aloft
this weekend. Highs will be dictated mainly from existing snow
cover, with upper 30s northwest sandhills and north central to
the low 50s near and south of I80. Only spotty slight chances for
rain or snow late Sunday night into Monday. Highs Monday through
Thursday gradually warm thorugh the week as snow continues to
melt, reaching the lower 50s north to near 60s southwest by
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Mar 14 2019

IFR to MVFR conditions continue near and east of KVTN and KTIF.
Ceilings and visibility will gradually improve this afternoon,
with VFR conditions this evening and overnight. Very strong
northwest winds this afternoon will gust to 50 kts or higher at
times. Winds will decouple late this afternoon and evening.

&&

.HYDROLOGY...
Issued at 306 PM CDT Thu Mar 14 2019

The current flood advisory continues until 6 pm CDT for the
eastern half of the forecast area. River levels are beginning to
recede with ponding of water persisting this afternoon. The
Elkhorn River near Ewing has just dropped below flood stage, while
upstream near Atkinson the river was slowly falling, but still
above minor flood stage. River levels on the Niobrara River and
Ponca Creek remain high and were beginning to fall this afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
NEZ010-025-026-028-029-036>038-057>059-069>071.

Winter Storm Warning until 7 PM CDT this evening for NEZ006>009-
027.

Blizzard Warning until 7 PM CDT /6 PM MDT/ this evening for
NEZ004-005-022>024-035-056-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
HYDROLOGY...Roberg
Hazardous weather outlook, Mar 14, 3:18 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Thu Mar 14 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-152030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Thu Mar 14 2019 /218 PM MDT Thu Mar 14 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...LATE AFTERNOON THROUGH TONIGHT.

A Flood Advisory remains in effect until 6 PM CDT. River levels
remain high and low lying flooding lingers. Please refer to the
latest flood product for more information.

Although the snow has ended, blizzard conditions will continue
across the eastern Panhandle into portions of the northern
Sandhills. Strong winds will continue through the afternoon
leading to blowing snow. Wind gusts up to 60 mph expected during
the late afternoon and early evening hours. See the latest High
Wind Warning for additional details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Mar 14, 12:28 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1228 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       BROKEN BOW              41.41N 99.64W
03/14/2019  M1.23 INCH       CUSTER             NE   AWOS

            STORM TOTAL RAINFALL

&&

THORNE
Local storm report, Mar 14, 12:31 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1231 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     SNOW             16 SW MULLEN            41.88N 101.26W
03/14/2019  E3.0 INCH        HOOKER             NE   PUBLIC

            ESTIMATED AROUND 2 TO 3 INCHES OF SNOW

&&

THORNE
Local storm report, Mar 14, 12:34 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1234 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     SNOW             30 NW MULLEN            42.35N 101.46W
03/14/2019  E10.0 INCH       CHERRY             NE   PUBLIC

            ESTIMATED SNOWFALL TOTAL

&&

THORNE
Local storm report, Mar 14, 12:37 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1237 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HEAVY SNOW       CLINTON                 42.76N 102.35W
03/14/2019  E18.0 INCH       SHERIDAN           NE   PUBLIC

            ESTIMATES BETWEEN 15 TO 20 INCHES OF SNOW WITH 12 TO 13
            FOOT DRIFTS. REPORT VIA SOCIAL MEDIA WITH PICTURE

&&

THORNE
Local storm report, Mar 14, 12:40 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1240 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLOOD            5 NE OCONTO             41.19N 99.69W
03/14/2019                   CUSTER             NE   LAW ENFORCEMENT

            FLOOD DAMAGE ON HIGHWAY 21 NORTHEAST OF OCONTO WITH
            BRIDGE ABUTMENT WASHED OUT THAT CROSSES THE SOUTH LOUP
            RIVER.

&&

TKECK
Local storm report, Mar 14, 1:39 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
139 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     NON-TSTM WND DMG NORTH PLATTE            41.13N 100.77W
03/14/2019                   LINCOLN            NE   CO-OP OBSERVER

            LARGE, GREEN PINE TREE SPLIT AT E AND JEFFERSON STREETS
            AND LARGE METAL SIGN FROM BUSINESS BLOWN DOWN ONTO E 4TH
            AVE IN NORTH PLATTE.

&&

LB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:04 AM CDTAreal Flood AdvisoryLBFBlaine, Boyd, Brown, Custer, Garfield, Holt and 6 more12 hr
Mar 14, 6:47 AM CDTFlash Flood WarningLBFBoyd, Holt6 hr
Mar 14, 6:27 PM CDTAreal Flood AdvisoryLBFBlaine, Boyd, Brown, Custer, Garfield, Holt and 4 more67 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.